Oh the delights of changing AED’s! I’m a prime example of someone with epilepsy whose medication controls seizures allowing me to live life as others who don’t have epilepsy do. It is easy to become complacent as life continues without side effects and/or regular debilitating seizures. It is only when side effects create an imbalance affecting the equilibrium, that I remember I have epilepsy.
Being the sensitive little soul I am, my body reacts very quickly to new AED’s when it rejects them. I’ve tried and tested a multitude of medications to see which could be successful. Euthosuximide offered depression, the longer I was on it the worse the side effects became leaving me in a suicidal state. Keppra instigated hallucinations creating dark coloured worms that slithered about my pillow at night causing panic. That too was removed from the chemical blend. There was Lamotrigine which offers the most serious side effects potentially causing Steven-Johnson Syndrome. A short while after taking it I developed a skin rash and came off it quicker than you could say Steven-Johnson Syndrome!
When it comes to seizure control, it simply comes down to trying and testing certain drugs related to the type of seizures suffered. I have been on Sodium Valproate (Epilim) for the last twenty three years to control my generalized tonic clonics (grand mals). However, the absences were coming fast and furious and it was obvious that they had no desire to leave, hence the experimentation.
Sodium Valproate is known as Epilim in the UK and Depakote here in the US. They are assorted in variety; with a purple coating, in white, crushable, timed release, as an injection, sugar free and more and lest we forget the different dosages.
The initial tablets prescribed had a purple coating and unsurprisingly, I had a reaction to the coloring in them. After that failure I moved on to crushable with no colour, just your good old sparkly white. These were effective; finally I had found an AED which worked for me (minus the absences of course!).
Having changed my consultant and hospital due to relocation, I find I am always provided with the information that ‘I really should change the Depakote as I’m of childbearing age’. Depakote is the worst possible drug to be on when pregnant because of birth defects. It continues to impress me how much the consultants care. Even though in reality I am just another person out of many, we all will be seeing them for similar, if not the same issues.
I rethought the idea of childbearing as I will be thirty four next week. I decided that I would shake it up a bit and try something different because after all, you never know the future. After much consideration, as I don’t have many options with regards my meds as all the appropriate ones have been unsuccessful, one of the points I deliberated over is that our bodies change over time. What your body has rebelled against previously could have a positive response years later. This is why I decided to try lamotrigine again.
So off I went on my merry way slowly building up the dosage just in case the rash reared its ugly head again. I’m delighted to say that since starting it it has had no ill effects. With the lamotrigine being accepted by my body, the next issue to deal with is the Depakote. Now as per normal when I travel, my hand luggage is packed to the brim with boxes of Epilim. Moving to Canada and the US was no exception.
Using up the stash I had brought with me, about three weeks ago I finished the batch. They don’t issue the Epilim in the US so I was given Depakote instead. These particular tablets are timed release plus they have an orange coating. Over the last few weeks I feel like I have slowly become more ‘zombie’ like. I’ve had more seizures where originally on the lamotrigine and Epilim they had decreased drastically. Memory and speech have also become troublesome. The tremors that accompany the meds have intensified; however, what’s quite entertaining in a way is that I can’t take photographs that are clear due to a lack of keeping my hands still!
With radical changes to my meds, I have increased the lamotrigine and decreased the Depakote faster than originally planned. Hopefully this will resolve the issue. The lesson I have learned is that even though Depakote is meant to be the equivalent of Epilim, it is clearly not. I am sure that will be the case for other AED’s too. ALWAYS check before taking what you’re told is the ‘same drug’ because in my case and I’m sure for many others, it is not as straight forward as it seems.